1. Necrolytic migratory erythema This is a red, scaly and very itchy red rash that appears on different parts of the body at different times. It particularly affects the groin and lower extremities. Possibly, this is due to a deficiency of certain amino acids which are used to make glucose in the process of gluconeogenesis, a process stimulated by glucagon. This deficiency could lead to a loss of epidermal protein in the skin causing the rash. Total parenteral nutrition (nutrition administered intravenously and not orally) has been shown to cure the rash in some cases, lending some support to this hypothesis.
2. Diabetes mellitus This is persistently elevated blood glucose (hyperglycaemia), dealt with specifically in its own section. After prolonged hyperglycaemia complications such as arterial disease occur, but earlier symptoms such as excessive thirst (polydipsia) and nocturnal urination (nocturia) will be seen in conjunction with the rash.
3. Weight loss
4. Excessive blood clotting This is probably due to the increased viscosity of the hyperglycaemic blood and results in clots leading to pulmonary embolism (a clot in an artery to the lung) or deep vein thrombosis (a clot in a vein in the leg).
5. Anaemia Possibly, the high levels of glucagon suppress the activity of the bone marrow, the site of red blood cell production, producing anaemia. Symptoms include lethargy, shortness of breath and dizziness.
6. Confusion and mental slowing There seems to be a degree of mental impairment sometimes resulting in psychosis. The mechanism for this remains unexplained.